Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 81, NWS Pueblo, CO

July 15, 2003Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 15, 2003, 5:45 PM MDT for Otero County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 5:45 PM MDT (23:45 UTC)
Expired
Jul 15, 2003, 6:45 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Otero County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2928 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS55 KPUB 152345
SVRPUB
COC089-160045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
544 PM MDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN SOUTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 544 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER EXTREME NORTHEASTERN OTERO COUNTY...OR
  ABOUT 14 MILES NORTHEAST OF LA JUNTA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  NORTHEASTERN OTERO COUNTY

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3815 10357 3801 10340 3825 10339 3825 10349
          3817 10348 3815 10350

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:08 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 15, 2:08 PM MDT, 3 hours 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
208 PM MDT TUE JUL 15 2003

SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY).

CURRENTLY...A FEW STORMS NOTED ON RADAR OVER THE MTNS. ACTIVITY
MOVING SLOWLY EAST. OVER THE PLAINS...FSL LAPS ANALYSIS INDICATING
A CAPE AXIS OF 2-3000 J/KG OVER THE I-25 CORRIDOR. DWPTS ACROSS THE
PLAINS REMAINING IN THE 60S EVEN WITH MIXING.

THROUGH MID EVENING...BEST CHANCE OF TSTORMS WILL CONTINUE OVER THE
HIER TRRN DURING THIS PERIOD. HOWEVER...THE BEST CHANCE FOR A SVR
STORM OR TWO WILL BE ALONG THE I-25 CORRIDOR ALONG THE CAPE AXIS
MENTIONED ABOVE AS THE STORMS OVER THE HIER TRRN GET INTO THE BETTER
JUICE ON THE PLAINS. AS FOR SVR TYPE...THEY WILL BE PULSEY IN
NATURE GIVEN LACK OF SHEAR. MAIN THREAT WILL BE GUSTY WINDS AND
HAIL. NOT BOUNDARIES NOTED SO NON-SUP TOR THREAT NEGLIGIBLE.

OVER THE FAR EAST PLAINS...CAP WILL HOLD AND REMOVED POPS THIS AREA.

TOMORROW...MESOETA PGRGS SHOW RIDGE EVEN A BIT STRONGER OVER AREA.
DID NOT MAKE ANY SIGNIF CHANGES TO PRIOR FCST AS IT WILL ONCE AGAIN
BE A MOSTLY SUNNY AND HOT DAY WITH ONLY ISOLD STORMS ACROSS THE
REGION. /HODANISH

LONG TERM DISCUSSION...(WED NIGHT THROUGH TUE).

MAIN CHALLENGES CONTINUE TO BE TEMPS AND AMOUNT OF MOISTURE
AVAILABLE FOR PRECIP.

STRONG UPPER HIGH PRESSURE SYSTEM WILL CONTINUE TO DOMINATE THE
WEATHER ACROSS THE REGION THROUGH THE WEEKEND...WITH CENTROID OF
600DM HIGH PROGGED TO BE OVER THE STATE THROUGH FRI. 700MB TEMPS
EXPECTED TO REMAIN BETWEEN +18C AND +20C WITH WEAK THERMAL TROUGH
ACROSS THE PLAINS...KEEPING WEAK DOWNSLOPE FLOW ACROSS THE PLAINS.
WILL CONTINUE THE TREND OF CURRENT GRIDS WITH HIGH TEMPS IN THE
MID 90S TO THE MID 100S ACROSS THE PLAINS...HIGHER THAN GUIDANCE.
WILL ALSO GO WITH PERSISTENCE FOR LOWS. AS FOR PRECIP...LOOKS TO
BE ENOUGH MID AND UPPER LEVEL MOISTURE TRAPPED UNDER THE RIDGE TO
KEEP ISOLATED DIURNAL POPS ACROSS THE REGION. THERE IS SOME CONCERN
ON THE TRACK OF HURRICANE CLAUDETTE...WITH YESTERDAYS MODELS TRYING
TO BRING UP ON SOME OF THE REMINENT MOISTURE ACROSS THE REGION.
TODAYS RUNS ARE KEEPING THE REMINENTS OF CLAUDETTE MUCH FURTHER
SOUTH...TAKING IT ACROSS OLD MEXICO...WITH NOT MUCH MOISTURE MAKING
TO THE REGION. WITH HARD TO PROG TROPICAL SYSTEMS...WILL STICK WITH
CURRENT GRIDS KEEPING SLIGHTLY BETTER COVERAGE ACROSS THE WESTERN
HALF OF THE AREA ON FRI...BANKING ON AN INCREASE IN AVAILABLE
MOISTURE. AT ANY RATE...MOISTENING OF THE LOWER LEVELS WILL
CONTINUE...LEADING TO A BETTER CHANCE OF SEEING WETTING PRECIP.

SAT-SUN...UPPER SYSTEM ACROSS MANITOBA EXPECTED TO CARVE OUT A BROAD
TROUGH ACROSS THE UPPER MIDWEST...WITH CENTER OF HIGH PRESSURE
OVERHEAD TO RETROGRADE BACK OVER THE FOUR CORNERS REGION. WITH WEAK
NW FLOW ALOFT SETTING UP...A WEAK FRONT PROGGED TO MOVE ACROSS
THE PLAINS DURING THE DAY SAT...HOWEVER WITH WARM AIR ALOFT...DO NOT
SEE MUCH OF A COOL DOWN. WITH SIMILAR SITUATION OF THE PAST TWO
DAYS...WILL STICK WITH PERISITENCE FOR TEMPS WITH PREFRONTAL MIXING
KEEPING TEMPS IN THE 100S ON SAT...AND SLIGHTLY COOLER TEMPS ON SUN
WITH UPSLOPE FLOW DEVELOPING. AGAIN...NOT MUCH IN THE WAY OF
AVAILABLE MOISTURE...AND WILL CONTINUE WITH ISOLATED POPS.

MON-TUE...UPPER HIGH PROGGED TO REMAIN ACROSS FOUR CORNERS REGION...
AND WILL STICK WITH THE PERSISTENCE FORECAST...ENOUGH MOISTURE
AVAILABLE FOR ISOLATED DIURNAL POPS...AND TEMPS AT OR ABOVE SEASONAL
NORMS. -MW

.PUB...NONE.
Hazardous weather outlook, Jul 15, 7:00 AM MDT, 10 hours 45 minutes before
COZ058>089-093>099-161400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER WATCH FOR DRY LIGHTNING AND PROLONGED DROUGHT
CONDITIONS...IN EFFECT FOR THIS AFTERNOON AND EVENING...FOR ZONES
220 THROUGH 225...

ISOLATED TO SCATTERED THUNDERSTORMS...PRODUCING LITTLE OR NO RAIN...
ARE EXPECTED TO BEGIN OVER THE WESTERN MOUNTAINS SHORTLY AFTER NOON
TODAY. THESE STORMS WILL PRODUCE WIND GUSTS NEAR 45 MPH...AND
OCCASIONAL LIGHTNING STRIKES. IF ENOUGH MOISTURE CAN INFILTRATE THE
AREA BY EARLY AFTERNOON...SCATTERED DRY THUNDERSTORMS ARE POSSIBLE
AND A RED FLAG WARNING WILL BE ISSUED.

ON THE PLAINS...ISOLATED THUNDERSTORMS...ONE OR TWO POSSIBLY
SEVERE...ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. STORMS WILL
FORM ALONG THE EASTERN MOUNTAINS...AND MOVE SLOWLY SOUTHEAST INTO
THE EASTERN PLAINS. THE MOST LIKELY KINDS OF SEVERE WEATHER WOULD BE
WIND GUSTS NEAR 60 MPH AND HAIL NEAR 3/4 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...WILL BE POSSIBLE
EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS...WILL
BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...FOR ONE OR
TWO SEVERE STORMS OVER THE EASTERN PLAINS.

In the hours before

Local storm report, Jul 15, 5:35 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
535 PM MDT TUE JUL 15 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    1 NE PENROSE              CO   1.00 INCH HAIL
07/15/03   FREMONT                        REPORTED BY PUBLIC.

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 PM MDTSevere Thunderstorm WarningPUBFremont55 min
Jul 15, 5:52 PM MDTSevere Thunderstorm WarningPUBPueblo83 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.